In studies, lithium has sometimes been shown to have a modest effect on memory but typically not dramatic. Usually an adequate lithium level for relapse prevention is lower than what's needed for treating an episode -- typically 0.6-0.8 mEq/L, sometimes a little higher. A hoggish lithium level can sometimes safely be reduced to lower side effects. Abilify can cause cognitive dulling and if it's been a year since a last manic episode you and your doctor might discuss whether it's still necessary to keep above and beyond lithium-lamotrigine.View Thread
That's a question for your own doctor (or whoever is covering his or her practice on off hours); WebMD can offer general information but can't make specific treatment recommendations or render individual care.
Dr GView Thread
Dear An, Lithium is usually started at 600-900 mg/day and typically, a blood lithium level gets checked about 5-7 days after starting it. Because it's a salt it often causes dry mouth and thirst and increased fluid intake, which in turn leads to frequent urination in about 70% of people. Blurry vision also sometimes can happen. If someone is taking too high a dose, signs of toxicity usually include tremor, unsteady gait, and abdominal cramps or diarrhea.Drinking plenty of fluids and maintaining your salt intake are both important. It would probably make sense to ask your doctor if you should have a lithium level checked sooner and, depending on the dose you're taking, he or she may want to modify the amount.View Thread
Dear stacy, Lithium is a traditional mood stabilizer used to treat manias and to prevent manias, and to a lesser degree, episodes of depression. Saphris is an atypical antipsychotic that treats psychosis or mania and works by blocking dopamine, similar to other antipsychotics. It hasn't been studied for bipolar depression or for long-term relapse prevention. Dr. G.View Thread
The kidney reabsorbs salt into the bloodstream when it is filtering blood to make urine. If someone isn't consuming much regular salt (sodium chloride) but they are taking lithium, then the kidneys will compensate for the low sodium intake by reabsorbing more lithium that it normally would if dietary sodium was intact. So lithium levels can become too high if one skimps on sodium.
Dear memissnomore, Lithium (and also Depakote) are sometimes used to help lower impulsive and/or aggressive behaviors, particularly in people with bipolar disorder (e.g., suicidal behaviors), but neither of these medicines has been shown to reduce thoughts of self harm, or dissociative thoughts. If there are conditions other than bipolar disorder that might be accounting for the symptoms you mention then it's important to discuss with your doctor if these are the kinds of symptoms for which medicines may be helpful or if more behavioral than pharmacological treatments are likely to be effective (e.g., self-harming behaviors or dissociative experiences are usually more effectively treated with psychotherapy than medicines).
Dear elizaa76, Lithium and sodium (as well as potassium and rubidium and a couple of others) are all elements called alkali metals that share certain chemical properties (e.g., they all react with hydrogen and certain other elements to form similar kinds of chemical reactions). Lithium and sodium can both form salts with certain other elements (e.g., carbonic acid, creating lithium carbonate or sodium hydroxide, creating sodium bicarbonate). Lithium and sodium don't share similar properties when it comes to medicinal (e.g., mood) effects (e.g., eating a lot of table salt (sodium chloride) will make you thirsty but won't likely do anything to or for your mood). It doesn't occur naturally in the body but is considered an essential trace element (meaning, you have to consume it to to take it in).
If someone is taking lithium, it's important that they not skimp on their regular salt intake because when blood gets filtered through our kidneys, if someone taking lithium isn't also taking in normal amounts of table salt (sodium chloride), the body will reabsorb into the bloodstream excessive amounts of lithium instead of sodium, which could cause lithium toxicity.
Dear stacy, If your doctor will be closing his practice in a few months it would certainly be reasonable to find a new doctor sooner than later. You also might be interested in getting a more formal second opinion from a psychiatrist who can personally evaluate you and your symptoms and offer their professional opinion about what the best treatment is.
Generally speaking, at least in the world of private practice, every first appointment with a new patient is a consultation. If you're being seen in a clinic things may work differently in terms of access to different doctors and what gets counted as a "new patient" visit.
Dear fschwall75, Cymbalta can be difficult to stop taking for exactly the reasons you mention -- it can cause significant "discontinuation" symptoms (not technically withdrawal, and not medically dangerous, but uncomfortable -- dizziness, flu-like symptoms, nausea, vertigo). Switching directly from Cymbalta to Prozac actually is a common technique to avert the discontinuation symptoms of stopping Cymbalta. It may be worth discussing with your doctor. A separate issue is whether either Cymbalta or Prozac is appropriate for your condition, and the nature of the anxiety you're describing. Antidepressants are sometimes helpful for certain specific kinds of anxiety, but not all, and if you have bipolar disorder, there are better known treatments for co-occurring anxiety than taking an SSRI or an SNRI. Also, if you are in recovery from substance use, most experts would probably not recommend Xanax, both because of its extremely high addiction potential and also its risk for "tolerance," meaning that after a while, it stops working at a given dose. Decisions in this area can be complex and one size doesn't fit all, requiring instead a thoughtful and informed discussion with your doctor. Dr. G.View Thread
Dear Sarah, I can't really make specific treatment recommendations for someone who isn't my patient and whom I haven't personally evaluated. But, that said, many experts would say that lithium is the treatment of choice to address suicidal thoughts in bipolar disorder. Antidepressants would not be appropriate if there was any recent or current mania/hypomania symptoms mixed in with depressive symptoms (there was a fairly large international "expert consensus" paper on when antidepressants were a good or bad idea, published in November, 2013 in the American Journal of Psychiatry, and these were conclusions drawn by my colleagues and myself). You can go online to www.pubmed.com and then type in "The International Society for Bipolar Disorders (ISBD) task force on antidepressant use in bipolar disorders" and perhaps ask your doctor what he thinks about the ISBD recommendations. It makes sense to have an informed discussion about the treatment options since bipolar depression treatment involves a less "straightforward" approach than unipolar depression, mainly because of the lack of evidence that traditional antidepressants help most people. If you previously took Zoloft and it was effective for you and you had no personal history of becoming manic or hypomanic while taking it then it may be an appropriate medicine to add on to a mood stabilizer like lithium. Otherwise, it would be a more experimental approach that should be considered in light of more established treatments for bipolar depression (Latuda, Symbyax, Seroquel, lamotrigine lithium). Dr. G.View Thread